My Liver Enzymes are extremely high. The ALT is 368, and my doctor believes it is from psychotropic medications I am on. I am on a medication, Modafinil now that stabilized me for over 3 years now. I wasn't able to do anything for myself and just lay around or slept from depression. Now I am doing so much better. My Doctor said there is no other medication like it. If it is this medication that is causing my liver enzymes to rise so high, can I refuse to go off the medication, and sign waivers, not to sue the doctors since it will eventually kill me? The Doctor has okayed it so far, and I buy it overseas, without a prescription,which the FDA said is legal as long as my doctor knows about it. I can't think about going back to being so sick mentally that I am not living. I believe in quality of life over quantity. Since 1982 when I got sick, until 3 years ago, I was never able to live like I am now.
Liver enzymes include aspartate aminotransferase (AST or SGOT) and alanine aminotransferase (ALT or SGPT). These enzymes are normally contained within liver cells. If the liver is injured or damaged, the liver cells spill these enzymes into the blood, raising the enzyme levels in the blood and signaling liver disease.
ALT (also called alanine aminotransferase or SGPT) is found in the liver only. The normal range ââof ALT levels is between 5 IU/L to 60 IU/L. In your case, the enzyme level is severely increased.
Modafinil is usually not associated with change in liver or kidney parameters. Most common medications that are associated with liver damage include - Statins, NSAIDS, antibiotics or antiseizure medications.
You might consult with your primary care physician, and undergo tests including a ultrasound and a hepatitis panel of tests to diagnose the cause of your liver dysfunction. A review of other medications , that you may be on, also would be very helpful.
"Ask a Doctor" questions are answered by certified physicians and other medical professionals.
For more information about experts participating in the "Ask a Doctor" Network, please visit our
medical experts page.
You may also visit our Liver Disorders, Hepatitis A,B,C , for moderated patient to patient support and information.
The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician.
Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.